Case Presentation: A 35-year-old female presented to the emergency department after an episode of syncope. She takes methadone (180 mg/day) for opioid dependency. She had a recent relapse and returned to illicit drug use after a period of sobriety. Vital signs were notable for tachycardia, blood pressure and respiratory rate were normal. On physical exam she was somnolent. Complete blood count was within normal limits, Potassium was 3.2 mmol/L (3.5-5.5), Calcium 9.3 mg/dL (8.4-10.5), magnesium 2.0 mg/dL (1.6 – 2.5) and potassium 3.2 mmol/L (3.5 – 5.5). The urine drug screen was positive for Methadone, Cocaine, and Opioids. Electrocardiogram showed sinus rhythm with a prolonged QT interval of 636 milliseconds corrected for rate. Shortly, she developed Torsades de Pointes (TdP) on cardiac monitoring that lasted for 10 seconds followed by another episode of syncope. Two grams of magnesium sulfate and calcium gluconate were administered intravenously with subsequent conversion into sinus rhythm. She had a second episode of TdP with syncope and was given further magnesium sulfate and calcium gluconate empirically. Methadone was stopped amid concerns for Methadone induced QT prolongation. Repeat serial electrocardiogram showed gradual QT interval improvement. After being discharged from the hospital, she was started on Naltrexone 50 mg daily for opioid dependency given a lower risk of QT interval prolongation.
Discussion: QT interval is defined as the interval between the QRS complex and the end of the T wave on electrocardiogram. Methadone is a synthetic mu receptor agonist that mimics endogenous opioids. Methadone inhibition of cardiac potassium channels leads to QT prolongation. QT interval on electrocardiogram represents ventricular repolarization that is initiated by the rapid efflux of Potassium through voltage-gated ion channels (IKr). Inhibition of potassium channels results in dysregulation of ventricular action potential duration. Patients with prolonged QT interval can be asymptomatic. However, prolongation can progress into Torsades de Pointes (TdP), a form of ventricular tachycardia. Without intervention, TdP can lead to Ventricular fibrillation (VF) that can be fatal, leading to sudden cardiac death. Risk factors for developing QT prolongation include low potassium and magnesium, congenital long QT syndrome, structural heart diseases, and QT-prolonging medications. The risk of QT prolongation and progression to TdP increases with the concomitant use of QT-prolonging agents. It is recommended to obtain a baseline electrocardiogram prior to starting methadone treatment and it should be repeated at regular intervals to monitor QT interval. Patients with prolonged QT interval can benefit from using an alternative medication associated with less prevalence of cardiac arrhythmia.
Conclusions: Methadone is helpful in preventing opioid withdrawal and minimizing craving. Low cost and effectiveness are the main factors behind the wide use of methadone. A serious adverse effect of methadone is QT interval prolongation, especially when used in high-risk patients or with other QT-prolonging agents. Identifying patients at risk of QT prolongation and close monitoring are important when starting medications that can place the patient at risk of Torsades de Pointes and ventricular arrhythmias which can be fatal.